Coping with Fatigue in PD : By Dr. De Leon

Health & Beauty Tips # 2c:  Coping Skills for Fatigue  By Dr. De Leon

First of all, the advice I give here is from personal experience  as a physician, patient, and caregiver over the last 8 years.

As a professional for many years , I have dealt with fatigue in many chronic illnesses like multiple sclerosis but for years fatigues was never thought to be part of Parkinson’s disease and never really thought about in that context until the last part of this decade. Recently, we have learned that FATIGUE can &DOES occur in Parkinson’s often can be one of the prodrome or premotor symptoms. Fatigue can wreak havoc with anyone’s organism and can make motor symptoms like tremors seem like they are worst when they are not.

So, what can we do to prevent or improve fatigue?

Avoid Things that can exacerbate your fatigue like….

1) sleep deprivation-we know PD patients have a lot of trouble sleeping look at my other blog on tips for sleep hygiene @ http://www.defeatparkinsons.com

2) anemic – make sure you are not anemic; a large number of PD patients have B12 deficiency which can lead to anemia and subsequent fatigue. A simple blood test can tell you if you are low. If you are below 400ng/ml need replacement.

3) vitamin D deficiency  –  1/2 of PD patients have insufficiency and 1/4 have deficiency – this can cause aches and pains and general malaise as well. Make sure your doctor is checking your blood routinely and replacing as needed.

4) infections (uti’s) urinary infections in PD especially women can lead to general malaise)

5) dehydration -make sure you drink plenty of fluids especially water

6) medications -some PD medications are naturally sedating (i.e dopa agonists or antidepressants like elavil or anti anxiety meds like Klonopin) and can make feel lethargic and fatigued so make sure you always bring all you medications ( prescription and over the counter) to your doctor and review periodically especially if a new medicine and notice an increase in fatigue, sedation, or lethargy. Don’t ever stop or make changes to regimen without first discussing with your physician!

7) constipation – make sure you have regular bowel movements because being constipated can cause general malaise, fatigue, headaches, as well as cause medication to either not work or have more side effects. Make sure follow up with your neurologist/MDS or Gi Doctor to get good bowel regimen if this is a problem.

8) finally other medical conditions like thyroid disease or diabetes, depression, ( which can also be both a side effect of PD meds or a symptom of PD itself), high blood pressure can cause fatigue – make sure you get general physical exam on a yearly basis or more frequently if family history or at risk and get blood checked for these treatable conditions because having PD does not exclude you from having other more common and frequent medical problems which can lead to fatigue as well.

In summary…

Make sure that you drink plenty of fluids especially water, take vitamin B12 and vitamin D supplements if needed (this tend to be low in most PD patients as a rule so make sure having physician evaluate regularly), drink cranberry juice to decrease urine infections common with PD patients especially if elderly, have yearly check up to make sure no other medical abnormalities like thyroid disease, if need be get sleep study to make sure no sleep apnea or restless leg interfering with sleep and periodically go over all medications with your physician to make sure not causing interactions or unwanted side effects like increase sleepiness or fatigue.
If you still have severe fatigue discuss it with your physician –

besides these things there are some medications which can be prescribed to help decrease fatigue….i.e. amantadine (Symmetrel) or provigil ( modafinil), or nuvigil sometimes stimulants like adderall may be used by your physician as well even anti depressants (my two favorite are Lexapro and Zoloft). These 2 won’t interfere with PD meds and have minimal side effects..
Finally, The only way to successfully deal with the extreme fatigue and tiredness that accompanies PD is having a regimen which includes medications along with a regular exercise routine (i.e swimming, walking, bicycling), a well balanced nutritious meal plan ( can get a dietary consult if need be) and above ALL – learn to listen to your body…stop and rest …..

Take at least – 5 minute to DO NOTHING but SIT STILL at least once day and you will be on your way to feeling good in no time with a lot less fatigue!!!

————————————————————————————————————————————————————–

 

Dr. M. De Leon is a retired movement disorder specialist, PPAC member and research advocate for PDF; Texas state assistant director for PAN (Parkinson’s Action Network). You can learn more about her work at http://www.facebook.com/defeatparkinsons101 you can also learn more about Parkinson’s disease at http://www.pdf.org or at http://www.wemove.org

Advertisements

Categories: parkinsons health and beauty tipsTags: ,

4 Comments

  1. B. Aris

    Excellent advice and great information. My husband was diagnosed in 2004 and was on ratio-domperidone (10 mg) to help with the nausea. Once he seemed adjusted to the meds the doctor took him off it and he had several fainting spells. His bp dropped. The doctor put him back on the ratio-domperidone and the bp went back up and the fainting stopped. He said they had found that the drug mixed with the PD meds tended to do more for the patients than help with the nausea. We agree. He has remained on it ever since. I thought this might also work for you as you mentioned light-headedness and nausea. We have started a couple of support groups in our area and will be bringing your note to them next meeting as we take care of each other!

  2. thank you for your comment.. B.Aris….and I am glad that your husband is doing much better..domperidone is indeed a great drug for nausea…I used it lots on my patients that had severe nausea and could not be controlled with other agents like increasing (carbidopa) Lodosyn, or adding Zofran. or taking meds with food to decrease absorption, or could not be switched to neupro patch or still had nausea despite all above…glad that you have support group and that you found information helpful. best wishes.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s